Follow
Share

My mother has chronic nausea, belly pain, and constipation. She is on Oxycodone for arthritis in her spine. She goes to pain management for this drug. She has been on it for over 7 years. She takes Linzess off an on for the constipation that it causes. Sometimes it helps and sometimes it doesn't. She has tried Miralax, stool softeners, prunes and prune juice. She has been to her PCP several times for the nausea and he gives her something for it. But it really isn't helping. Does anyone else have an elderly mother that is dealing with the same? We were told the nausea may be due to the constipation. But I am wondering if it could be something else.

I agree with the others that it seems most likely to be from the oxy. Can she cut the dosage in half and see how that goes?
Helpful Answer (0)
Reply to Geaton777
Report

Oxycodone is likely the cause of the nausea, constipation and belly pain. My father had the same issues while taking that drug, and it all cleared up when he discontinued the Oxy. Can she switch to something else?

My mother has chronic nausea and takes Zofran for it, and Tums. She also has GERD and eats all the wrong foods, like a big bowl of ice cream for lunch, then says she's "dying of a stomach ache." She's also had diverticulitis and ulcerative colitis over the years, and now she's 94, so any number of things could be going on I suppose. We're choosing palliative care unless there's a real emergency and then a trip to the ER will be undertaken.
Helpful Answer (2)
Reply to lealonnie1
Report

Opiates can definitely cause stomach upset and constipation. She’s taken them for an extended period of time. I would absolutely have her go to her doctor and ask what can be done to help in her situation.

I remember when I had my impacted wisdom teeth removed in my 20’s I was given strong pain killers. My mouth was hurting so badly that I couldn’t even eat soft foods. I was instructed not to drink out of a straw. I didn’t drink anything because I felt so bad that I had no appetite at all. I had extreme swelling as well.

I got so nauseous from not eating anything while on the pain medication but I had no food to throw up. It was awful. I called my oral surgeon and he told me to get my husband to pick up suppositories at the pharmacy. I got relief from my nausea in less than five minutes. He told me that I had to try and eat something while on pain meds. I think that I ended up being able to eat a few spoons of soup. I hate nausea. It’s almost easier to deal with pain than nausea and dealing with both is horrible.

I will keep your mom in my thoughts and prayers.

Best wishes to you.
Helpful Answer (1)
Reply to NeedHelpWithMom
Report

What is her PCP giving her for the nausea? I have vertigo and have used ondansetron (Zofran, Zuplenz) a prescription anti-emetic that dissolves under the tongue. Makes one thirsty but works well for me. You ask could it be something else? Yes, so she should be checked by specialists, like a gastroenterologist.
Helpful Answer (2)
Reply to Geaton777
Report

Ask a Question
Subscribe to
Our Newsletter